Tornadoes · United States · North Dakota · 2008
EF0 tornado, Sharon, North Dakota, July 7, 2008
This EF0 tornado ran 0.3 miles across Steele County on July 7, 2008, touching down at 5:30 PM CDT and reaching 25 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 7, 2008
- Touchdown
- 5:30 PM CDT (22:30 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Steele County
- Touchdown point
- 47.570, -97.840
- Lift-off point
- 47.570, -97.840
- Record number
- 0807071630-01
What the Weather Service recorded
An area of low pressure moved along the Canadian border on Monday (7th) and developed several severe thunderstorms. A triple point, or the intersection of multiple boundaries, formed in north central North Dakota, and resulted in several tornado reports.
A brief touchdown was observed near highway 32. Gravel was thrown across the road. Peak winds were estimated at 65 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 7, 3:51 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 7, 3:51 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 351 PM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC FOR TEMPS AND NAM FOR POPS. WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO 1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN UNTIL 9 PM. NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES. && .AVIATION... IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER... ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM NE TO NW AS THE EVENING PROGRESSES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 3:07 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 WNW CHURCHS FERRY 48.28N 99.23W
07/07/2008 E0.75 INCH BENSON ND PUBLIC
&&
MEWENSLocal storm report, Jul 7, 3:49 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 5 N PERTH 48.79N 99.46W
07/07/2008 TOWNER ND LAW ENFORCEMENT
SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST
OF PERTH.
&&
MEWENSLocal storm report, Jul 7, 4:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL SHEYENNE 47.83N 99.12W
07/07/2008 E0.88 INCH EDDY ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 7, 4:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TORNADO 7 SE ROCKLAKE 48.72N 99.14W
07/07/2008 TOWNER ND LAW ENFORCEMENT
BRIEF TOUCHDOWN THEN BACK INTO CLOUD
&&
MEWENSLocal storm report, Jul 7, 4:25 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 5 E ROCKLAKE 48.79N 99.14W
07/07/2008 TOWNER ND OTHER FEDERAL
&&
MEWENSLocal storm report, Jul 7, 5:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 W SHARON 47.60N 97.98W
07/07/2008 E1.75 INCH GRIGGS ND TRAINED SPOTTER
AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
AND WALL CLOUD PASSING OVER HEAD.
&&
AHOMANNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.5 hours before the tornado, 234 km from the path. July 7, 2008.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -38 J/kg
- Surface CAPE
- 374 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Grand_forks_afb (RDR), 54 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 7, 2008
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 2:23 PM CDT | EF0 | Bottineau, ND | 1.1 | 30 | |||
| July 7 | 2:45 PM CDT | EF0 | Rolette, ND | 0.5 | 50 | $8,000 | ||
| July 7 | 2:50 PM CDT | EF3 | Rolette, ND | 20.6 | 250 | 3 | $1.5 million | |
| July 7 | 4:11 PM CDT | EF1 | Towner, ND | 12.0 | 150 | $250,000 | ||
| July 7 | 6:18 PM CDT | EF0 | Walsh, ND | 0.5 | 25 | |||
| July 7 | 7:04 PM CDT | EF1 | Green Lake, WI | 1.1 | 75 | $30,000 | ||
| July 7 | 7:18 PM CDT | EF0 | Walsh, ND | 4.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.